Michigan, 2019

Flooding in Michigan, April 18 to 30, 2019

April 18 to 30, 2019 · NWS MQT · 7 events in 7 counties and zones

Abundant and anomalously wet snow pack along with periods of moderate to heavy rain contributed to widespread minor river flooding across much of west and central Upper Michigan from the 18th through the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Abundant and anomalously wet snow pack along with periods of moderate to heavy rain contributed to widespread minor river flooding across much of west and central Upper Michigan from the 18th through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 6:47 AM EST, 13 minutes earlier.

Area forecast discussion, Apr 18, 6:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 AM EDT Thu Apr 18 2019

.SHORT TERM...(Today and tonight)
Issued at 504 AM EDT THU APR 18 2019

Heavy rainfall Wednesday evening associated with an area of low
pressure lifted northeast across the Central/Eastern Upper
Peninsula, as the low continues to slide east across Ontario into
Quebec later tonight. In it's wake is a baggy/moist environment, not
only from the recent rainfall, but also from the saturated low-
levels and melting snowpack with dewpoints still between 30-35
degrees in many locations. This has resulted in areas of fog this
morning, along with some pockets of dense fog. At this time will
hold off on a dense fog advisory as winds are already turning
northerly and expect some slow improvement to the lowest VSBYs
currently being reported across the Upper Peninsula.

Thermal soundings still support some rain/snow mix across the
highest terrain of the far western Upper Peninsula and especially
portions of the Keweenaw Peninsula through daybreak. Accumulations
are not expected to be greater than maybe an inch, and be confined
to the elevated surfaces. Northerly flow will continue to produce
some light precip for the Porcupine Mountains/Keweenaw
Peninsula/Baraga Highlands through midday, with hi-res guidance
indicating some light precip pushing further east as the mid-lvl
vort axis pivots overhead to the east this afternoon. The
combination of substantial solar shielding and north/northwest flow
in the low/mid levels will lock surface temps in the upper 30s for
much of the area.

For this evening high pressure will begin to return, helping to
erode any lingering low/mid level moisture from west to east. This
will likely set the stage for optimal fog development tonight as
winds diminish to around 7kt or less and temps radiate into the
upper 20s quickly after sunset. The lingering surface moisture from
prior rainfall and melting snowpack will aid in development of fog,
and could easily see patchy dense fog by midnight tonight for the
western half of the Upper Peninsula.

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM EDT THU APR 18 2019

Mostly a quiet long-term on tap with the upper level low responsible
for yesterday's rain closing off over the Ohio Valley and moving off
to the east, being replaced by short wave ridging. There will be
modest height rises Friday - enough to scour out any remaining
clouds and drive temps up into the 50s for interior Upper Michigan
by the afternoon. With the surface high still centered to the west,
and still feeling the influence of the low to our southeast, winds
will be out of the north Friday, keeping the Lake Superior
shorelines much cooler. Heights continue to rise Saturday, and the
thermal ridge moves overhead with 850 mb temps climbing to 7-9 C by
00z Sunday. With the lowest 1 km or more mixed out again, will
likely see high temps in the mid to upper 60s (possibly up to 70
over the interior west). The only limiting factor would be some mid
to high-level scattered clouds moving into the west in the afternoon
ahead of a weak mid-level short wave that will clip Upper Michigan
Saturday night. With the surface high moving overhead Saturday,
surface flow will become much weaker and be dominated by lake breeze
circulations. This lighter flow will also keep the colder lake-
modified air confined to the immediate lakeshores, allowing more of
us to get into the warmth Saturday.

A cold front dropping southeastward across the Upper Great Lakes
Sunday afternoon into Sunday night could spark a few showers.
Unfortunately the models continue to exhibit poor run-to-run and
model-to-model consistency in coverage and intensity of these
showers. A slower frontal passage could leave Sunday a nice day, so
don't want to be too pessimistic. With this morning's runs, the CMC
is the wettest, with up to 0.5" QPF. At the opposite end of the
spectrum is the GFS, which is dry, except for Menominee County which
gets about 0.1". The GEFS show a wide range in solutions as well;
the mean is much wetter than the deterministic GFS, but it is being
skewed by a handful of very wet members. So in short...Sunday
remains up in the air, but could trend rainier.

By Monday, models show the CONUS in upper-level split flow with a
southern stream western U.S. trough. this type of pattern is
notorious for predictability issues, with smaller packets of energy
breaking off from the main trough and quickly ejecting northeastward
but usually not well resolved by the models several days in advance.
At the moment, it looks like after the aforementioned cold front
clears the area Monday morning, we'll be dry until a more
substantial southern stream short wave moves through on Wednesday,
but this is certainly subject to change.
&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 744 AM EDT THU APR 18 2019

IFR/LIFR VSBYs will be steadily improving this morning, with some
light rain showers lingering through midday. Expect TAF sites will
approach MVFR CIGs by late morning with winds shifting
north/northwest and slowly bringing in drier air. Later this
afternoon CIGs will slowly scour with VFR conds; however, expect
patchy fog to redevelop late tonight as winds diminish to less
than 8kt.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 504 AM EDT THU APR 18 2019

Behind the low pressure system winds will turn north to northwest
and diminish to around 20 knots by this afternoon and tonight.
Expect diminishing winds Friday with winds below 20 knots through
the weekend.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Beachler
LONG TERM...RJC
AVIATION...Beachler
MARINE...Beachler
Hazardous weather outlook, Apr 18, 3:00 AM EST, 4 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
400 AM EDT Thu Apr 18 2019

MIZ001>007-009>014-084-085-190800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Some localized minor flooding may continue this morning. Please
see the latest Special Weather Statement for more information.

Areas of fog this morning may be locally dense, leading to poor
visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River levels will likely continue to rise through this weekend,
and minor flooding will be possible on some rivers. See the
latest Special Weather Statement for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of any observed
flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter.

LSZ162-240>251-263>267-190800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
400 AM EDT Thu Apr 18 2019 /300 AM CDT Thu Apr 18 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-190800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
400 AM EDT Thu Apr 18 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Local storm report, Apr 18, 1:11 AM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
211 AM EDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLOOD            GREEN GARDEN            46.44N 87.26W
04/18/2019                   MARQUETTE          MI   PUBLIC

            RESIDENT REPORTED THE CHOCOLAY RIVER HAD
            BEGUN TO FLOOD HIS YARD AND A CABIN AND
            CHICKEN COOPS ON HIS PROPERTY. ESTIMATED THE
            RIVER HAD RISEN ABOUT 3 FEET SINCE DUSK AND
            WAS STILL RISING.

&&

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Houghton

When
April 18, 7:00 AM EST to April 29, 7:00 AM EST
Where
Houghton County, 1.45 mi ENE of Chassell to 0.9 mi E of Chassell
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.036, -88.501

Abundant and anomalously wet snow pack along with periods of moderate to heavy rain contributed to widespread minor flooding along the Sturgeon River from the 18th through the end of the month.

The Houghton County emergency manager reported that several houses and barns near the Sturgeon River at Chassell had rising water around them but no structures were inundated. Sturgeon River Road was reported to be under 6-8 inches of water and Rajala Road was under 8-10 inches of water. Multiple sections of Halonen Road near Pelkie and adjacent fields were reported to be under water the morning of 04/23 as the Sturgeon River crested. Rain and snow melt runoff along with some clogged culverts led to Highway M-26 being closed south of Hubbell on the night of the 22nd due to water over the road.

Flood, Iron

When
April 19, 12:00 AM CST to April 26, 1:00 PM CST
Where
Iron County, 0.12 mi WNW of Crystal Falls to 4.24 mi S of Crystal Falls Iron C
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
46.100, -88.332

Gages Creek overflowed its banks onto private property east of Peavy Pond on April 19th. Minor flooding was also reported on the Paint and Michigamme Rivers from the 23rd into the 26th.

Flood, Delta

When
April 20, 12:00 AM EST to April 21, 11:59 PM EST
Where
Delta County, 1.17 mi N of (Esc)dlta Co Arpt Es to 1.2 mi NNE of (Esc)dlta Co Arpt Es
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
45.737, -87.097

Willow Creek in Escanaba spilled over onto Willow Creek Road on the 20th.

Flood, Menominee

When
April 20, 12:00 AM CST to April 21, 11:59 PM CST
Where
Menominee County, 0.18 mi SW of Spalding to 0.5 mi ESE of Spalding
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.698, -87.522

On the 20th, the Big Cedar River near Powers was inundating yards up near a few porches. Other minor roads in Menominee County were reportedly under some water during this time.

Flood, Gogebic

When
April 22, 12:00 AM CST to April 24, 11:59 PM CST
Where
Gogebic County, 2.27 mi NE of (Iwd)ironwood Arpt to 1.04 mi SSE of Thomaston
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.554, -90.098

Norrie Park Road in Ironwood between Lime Street and Riverside Road was closed on the 22nd due to the failure of a small, old dam on the Montreal River. Water was also reported over Black River Road near McDonald Dam on April 22. On April 24th, numerous road closures were reported in the City of Wakefield as the Little Black River and Sunday Lake rose outside their banks. The city enlisted students to fill and place sandbags around the city.

Flood, Marquette

When
April 23, 5:00 AM EST to April 30, 11:59 PM EST
Where
Marquette County, 0.8 mi WNW of Humboldt to 4.61 mi E of Witch Lake
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
46.505, -87.895

Abundant wet snow pack combined with moderate to heavy rain at times caused minor flooding along the Michigamme River near Republic and Witch Lake and along the Middle Branch of the Escanaba near Humboldt from 23rd through the end of the month. Some minor flooding was also reported along the Chocolay River near Harvey from the 18th through the 19th.

Flood, Dickinson

When
April 23, 5:00 AM CST to April 30, 11:59 PM CST
Where
Dickinson County, 2.03 mi NNW of Floodwood to 4.69 mi N of Floodwood
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.248, -88.013

Minor flooding occurred into Dickinson County along the Michigamme River from the 23rd through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819652, 819654, 819668, 819660, 819692, 819704, 819707.